Virginia, 2006

Hail and Damaging Winds in Virginia, June 29, 2006

June 29, 2006 · NWS AKQ · 8 events in 7 counties and zones

6 hail, 2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jun 29, 2:36 PM EST, 2 hours 54 minutes earlier.

Area forecast discussion, Jun 29, 2:36 PM EST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
336 PM EDT THU JUN 29 2006

.SHORT TERM /TONIGHT THROUGH SATURDAY/...
SCTD TSRAS DEVELOPING THIS AFTN NR THE CST ALNG LINGERING FRNTL
BNDRY OR SEA BREEZE BNDRY...WITH SCTD SHRAS (SO FAR) APPROACHING
NW/NRN CNTIES. WITH UPR TROF YET TO PUSH ACRS THE AREA THIS EVENG
AND ERLY TNGT...WILL HAVE 40 POPS ERN ZNS AND 30 POPS WRN ZNS. ANY
TSRA THIS EVENG CUD PRODUCE LARGE HAIL OR DAMAGING WNDS. UPR
TROF/FRNTL BNDRY PUSH OFFSHR LATER TNGT...WITH DRIER AIRMASS
FILTERING INTO ENTIRE REGION FOR OVRNGT INTO FRI. HI PRES BLDS OVR
THE AREA THEN OFF THE CST FOR FRI THRU SAT. MSTLY SNY BOTH DAYS
WITH MAX TEMPS IN THE MID 80S TO NR 90 FRI...AND IN THE UPR 80S TO
LWR 90S SAT. MORE HUMID AND UNCOMFORTABLE ON SAT.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
HI PRES OFF THE MID ATLC CST WILL MAINTAIN PRTLY SNY AND HOT CONDS
FOR SUN AND MON. A FRNTL BNDRY WILL THEN DROP INTO THE AREA AND
BECOME NEARLY STATIONARY FOR LATER MON INTO AT LEAST ERLY THU
(ESPLY OVR SRN ZNS). WEAK WAVES ALNG THE BNDRY WILL HELP TO
TRIGGER SCTD SHRAS AND TSRAS ACRS THE REGION. NOT AS HOT TUE THRU
THU DUE TO MORE CLDS AND POSSIBILITY OF PCPN.

&&

.MARINE...
SFC BNDRY WILL PUSH THRU THE MARINE AREA TNGT WITH A BRIEF NW TO N
WIND SURGE BUT EXPECT SPEEDS WILL REMAIN 15KT OR LESS THRU FRI MORN.
WINDS BECOME LIGHT/VRBL FRI AFTN AND INTO FRI NIGHT AS WEAK PRES
GRADIENT SETS IN. SW WINDS WILL PICK UP BOTH SAT AND SUN AFTNS AS
PRES GRADIENT SQUEEZES BTWN OFFSHORE HIGH PRES AND LEESIDE TROF
DEVELOPMENT BUT SMALL CRAFT ADVISORY CONDS NOT EXPECTED AT THIS TIME.

&&

.AVIATION...
OTHER THAN IFR/MVFR CONDS INVOF TSTMS...MAINLY VFR NEXT 24 HOURS.
MAY BE PERIOD OF LIGHT BR (MVFR VSBY) AT SBY TNGT BEFORE SFC FROPA
MIXES BNDRY LAYER AND HELPS DISSIPATE FOG DURING EARLY MORN HOURS.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...NONE.
&&

SHORT TERM/LONG TERM...GINGRICH
AVIATION/MARINE...CULLEN
Hazardous weather outlook, Jun 29, 4:52 AM EST, 12 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
552 AM EDT THU JUN 29 2006

MDZ021>025-NCZ012>017-030>032-102-VAZ049-060-063>068-072>100-
301000-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-LOUISA-
PRINCE EDWARD-HANOVER-CAROLINE-MECKLENBURG-LUNENBURG-NOTTOWAY-
AMELIA-KING WILLIAM-KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-
NORTHUMBERLAND-LANCASTER-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-
CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS-GREENSVILLE-
SUSSEX-SURRY-JAMES CITY-YORK-SOUTHAMPTON-ISLE OF WIGHT-
NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-
VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA-
552 AM EDT THU JUN 29 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MARYLAND...NORTHEAST NORTH CAROLINA...CENTRAL VIRGINIA...EAST
CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA AND SOUTHEAST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...THIS AFTERNOON
AND EVENING. WIND GUSTS TO 60 MPH...AND/OR LARGE HAIL WILL BE
POSSIBLE WITH THE STRONGEST STORMS. FOR MORE DETAILS...REFER TO
THE SPECIAL WEATHER STATEMENT...WBCSPSAKQ OR WWUS81 KAKQ.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
HAZARDOUS WEATHER NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVIATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

ANZ630>633-650-652-654-656-658-670-301000-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
CURRITUCK SOUND-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT
20 NM-
WATERS FROM FENWICK ISLAND DE TO CURRITUCK BEACH LIGHT NC FROM
20 TO 40 NM-
552 AM EDT THU JUN 29 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
CHESAPEAKE BAY...SOUTHERN CHESAPEAKE BAY...THE MID ATLANTIC
COASTAL WATERS...CURRITUCK SOUND AND THE MID ATLANTIC OFFSHORE
WATERS.

.DAY ONE...TODAY AND TONIGHT...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...THIS AFTERNOON
AND EVENING. WIND GUSTS TO 50 KNOTS...AND HAIL WILL BE POSSIBLE
WITH THE STRONGEST STORMS. MARINERS ARE URGED TO MONITOR THEIR
WEATHER RADIOS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVIATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

VAZ048-061-062-069>071-301000-
FLUVANNA-CUMBERLAND-GOOCHLAND-POWHATAN-CHESTERFIELD-HENRICO-
552 AM EDT THU JUN 29 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
VIRGINIA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...THIS AFTERNOON
AND EVENING. WIND GUSTS TO 60 MPH...AND/OR LARGE HAIL WILL BE
POSSIBLE WITH THE STRONGEST STORMS. FOR MORE DETAILS...REFER TO
THE SPECIAL WEATHER STATEMENT...WBCSPSAKQ OR WWUS81 KAKQ.
ALSO...RIVER FLOODING IS OCCURRING AND FORECAST FOR THE JAMES
RIVER...NEAR CARTERVILLE AND RICHMOND...AND PERHAPS AT OTHER
NON-GAUGED SITES. FOR MORE DETAILS...REFER TO WBCFLSAKQ OR WGUS81 AKQ.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVIATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

DR

In the hours before

Local storm report, Jun 29, 3:37 PM EST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
437 PM EDT THU JUN 29 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             BELCROSS                36.35N 76.16W
06/29/2006  E0.75 INCH       CAMDEN             NC   PUBLIC

&&

BCULLEN
Special weather statement, Jun 29, 3:54 PM EST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
454 PM EDT THU JUN 29 2006

NCZ017-102-VAZ098-292200-
EASTERN CURRITUCK NC-VIRGINIA BEACH VA-WESTERN CURRITUCK NC-
454 PM EDT THU JUN 29 2006

...STRONG THUNDERSTORM MOVING THROUGH SOUTHERN VIRGINIA BEACH...

AT 450 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SOUTH CENTRAL CITY OF VIRGINIA BEACH
COUNTY...OR ABOUT 10 MILES SOUTHEAST OF GREAT BRIDGE...MOVING EAST AT
5 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR BACK BAY AT 510 PM
EDT...MUNDEN AT 525 PM EDT.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
EXPECT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL IN THE PATH OF
THIS STORM. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK
BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THIS STORM REACHES
YOUR AREA. REMAIN INDOORS UNTIL THE STORM HAS PASSED.

GINGRICH
Special weather statement, Jun 29, 4:37 PM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
537 PM EDT THU JUN 29 2006

VAZ064-292240-
CAROLINE VA-
537 PM EDT THU JUN 29 2006

...STRONG THUNDERSTORM MOVING INTO CAROLINE COUNTY...

AT 535 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 14 MILES WEST OF MILFORD...MOVING EAST AT 15 MPH.
THE STRONG THUNDERSTORMS WILL BE NEAR CEDON AT 550 PM EDT...NANCY
WRIGHTS CORNER...AND...LADYSMITH AT 555 PM EDT...GUINEA AT 605 PM
EDT...WOODFORD...AND...VILLBORO AT 615 PM EDT...MILFORD AT 620 PM
EDT...BOWLING GREEN AT 625 PM EDT.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
EXPECT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL IN THE PATH OF
THIS STORM. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK
BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THIS STORM REACHES
YOUR AREA. REMAIN INDOORS UNTIL THE STORM HAS PASSED.

GINGRICH
Special weather statement, Jun 29, 5:02 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
602 PM EDT THU JUN 29 2006

VAZ094-095-292300-
NEWPORT NEWS/HAMPTON VA-NORFOLK/PORTSMOUTH VA-
602 PM EDT THU JUN 29 2006

...STRONG THUNDERSTORM MOVING OVER NORTHERN ISLE OF WIGHT AND
SUFFOLK COUNTIES...

AT 602 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES SOUTHWEST OF CITY OF HAMPTON COUNTY...OR
ABOUT 7 MILES NORTHWEST OF CHURCHLAND...MOVING EAST AT 20 MPH. THE
STRONG THUNDERSTORMS WILL BE NEAR RALEIGH TERRACE AT 615 PM EDT...
NORFOLK NAS AT 620 PM EDT.

EXPECT SMALL HAIL...STRONG WINDS...AND FREQUENT CLOUD TO GROUND
LIGHTNING IN THE PATH OF THESE STORMS.

33
Special weather statement, Jun 29, 5:02 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE WAKEFIELD VA
602 PM EDT THU JUN 29 2006

VAZ094-095-292300-
NEWPORT NEWS/HAMPTON VA-NORFOLK/PORTSMOUTH VA-
602 PM EDT THU JUN 29 2006

...STRONG THUNDERSTORM MOVING OVER NORTHERN ISLE OF WIGHT COUNTY...

AT 602 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES SOUTHWEST OF CITY OF HAMPTON COUNTY...OR
ABOUT 7 MILES NORTHWEST OF CHURCHLAND...MOVING EAST AT 20 MPH. THE
STRONG THUNDERSTORMS WILL BE NEAR RALEIGH TERRACE AT 615 PM EDT...
NORFOLK NAS AT 620 PM EDT.

EXPECT SMALL HAIL...STRONG WINDS...AND FREQUENT CLOUD TO GROUND
LIGHTNING IN THE PATH OF THESE STORMS.

33
Special weather statement, Jun 29, 5:16 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
616 PM EDT THU JUN 29 2006

VAZ064-074>076-292315-
CAROLINE VA-ESSEX VA-RICHMOND VA-WESTMORELAND VA-
616 PM EDT THU JUN 29 2006

...STRONG THUNDERSTORM MOVING TOWARD THE VIRGINIA NORTHERN NECK...

AT 616 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 23 MILES WEST OF MONTROSS...OR ABOUT 7 MILES
NORTHEAST OF BOWLING GREEN...MOVING EAST AT 40 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR ROLLINS FORK AT 625 PM EDT...LEEDSTOWN AT
630 PM EDT...POTOMAC MILLS AT 635 PM EDT...WESTMORELAND STATE PARK AT
640 PM EDT...CURRIOMAN LANDING AT 645 PM EDT...ERICA AT 650 PM EDT.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
EXPECT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL IN THE PATH OF
THIS STORM. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK
BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THIS STORM REACHES
YOUR AREA. REMAIN INDOORS UNTIL THE STORM HAS PASSED.

GINGRICH

The radar

The Norfolk radar (KAKQ), 53 km away, was scanning. The volume nearest the first event began at 22:28 UTC.

Open the radar archive at this moment

Event by event

6 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Suffolk (C)

When
June 29, 5:30 PM EST
Where
Suffolk (C) County, 5 mi NE of Driver
Measured
0.88 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
36.870, -76.433

Nickel size hail fell in the Harborview section.

Hail, Portsmouth (C)

When
June 29, 5:38 PM EST
Where
Portsmouth (C) County, 5 mi NW of Cradock
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.830, -76.400

Golf ball size hail fell in the Churchland section.

Hail, Hampton (C)

When
June 29, 5:52 PM EST to 5:55 PM EST
Where
Hampton (C) County, Hampton
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.017, -76.350

Several reports of nickel to golf ball size hail in the Holiday Park section.

Hail, Norfolk (C)

When
June 29, 5:52 PM EST
Where
Norfolk (C) County, Norfolk
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.867, -76.267

Penny size hail fell at Norfolk Sentara Hospital.

Thunderstorm Wind, Portsmouth (C)

When
June 29, 6:00 PM EST
Where
Portsmouth (C) County, Portsmouth
Measured
75 kt (86 mph) measured gust
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
36.817, -76.333

Damage to several boats at the Tidewater Marina on Crawford Parkway.

Hail, Virginia Beach (C)

When
June 29, 6:18 PM EST
Where
Virginia Beach (C) County, 2 mi S of Kempsville
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.800, -76.100

Quarter size hail fell at Indian River Road.

Thunderstorm Wind, Westmoreland

When
June 29, 6:20 PM EST
Where
Westmoreland County, Kinsale
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
38.033, -76.583

Trees blown down.

Hail, Northampton

When
June 29, 9:20 PM EST to 9:25 PM EST
Where
Northampton County, Simpkins
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.333, -75.933

Penny to nickel size hail fell.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2006Every state in 2006This day in weather historyWarnings in Virginia, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5517160, 5517161, 5517162, 5517163, 5517164, 5517165, 5517166, 5517167.